I had a face to face appointment with rheumatologist last week, The first one in two years, and she has increased my MTX. I have gone from 10mg to 15mg and increased the folic acid from once a week to three times a week. I took the first increased dose a week last Monday and on the Tuesday I had terrible stomach ache and nausea. This week on Tuesday I felt worse and this has carried over to Wednesday. Has anyone else felt like this and if so does it settle down in time? I really don’t feel I can put up with this indefinitely, I didn’t have any side effects from the lower dose.
Methotrexate : I had a face to face appointment with... - NRAS
I take 12.5mg and had similar side effects until my folic acid was increased to 6 days a week and now I have virtually no side effects at all. A little insomnia on MTX day is all.
I wonder if it would have been best if it had been increased to 12.5 from the 10mg I was already taking rather than 15mg. Thank you for your help.
I agree with other comments ask for your folic acid to be increased to 6 days a week to see if that helps. I was originally on 15mgs and 1 folic avoid per week but have now managed to decrease to 12.5 then 10 plus 6 folic acid a week. Very little side affects now but they are bearable. Good luck
Thank you. That sounds a good idea.
When I started on MXT I had similar side effects, and each time my dosage increased too.I found it settled down but not straight away. Until recently I was on 22.5 mg.
Injecting helps a lot. I also inject just before bed so I sleep through the worst of the yukkiness.
MXT has made a huge difference to me, tough to start with but it did give me my life back.
Don’t give up too quickly - that’s my advice as a fellow sufferer.
I will preserve and stick it out for the twelve weeks I have the prescription for. Can’t inject as I am on blood thinners. Thank you for your help.
I'm on blood thinners and inject my MXT with no problems. Most times there's barely a spot of blood, the needles are so fine. Occasionally there is a bit more blood, but never enough to cover the end of my finger.
I went from 15 to 20 mg methotrexate between Nov 2021 and Feb 2022. I never got used to the higher dose and eventually had a really bad reaction to the drug (spiking migraine with very high blood pressure requiring hospitalization). I'm off it now and will have to try a biologic. I know that there are many people out there who tolerate the mtx well, but if you're having an intensifying pattern of negative reaction to it, it's fair to be on alert.
Thank you, I shall be.
I was on injections and each week I got more and more stomach pain. I was only on it for three weeks and I had to stop. She switched me to leflunimide. I think the suggestion of increasing the folic acid is a good one. My doctor told me stomach upset from methotrexate is very common but if you get really bad cramping where you can't walk then I think you should stop. That is what happened to me.
Hi, I take 6 folic acid tablets, non on the day of injection 💉 mtx 25mg. But I also take omeprazone twice a day to help my tum. I don't get on with tablets at all ask if you can change to injections not so many side affects. I just get the odd feeling sick the same day as them now and again. But you must keep well hydrated all the time it helps alot. Good luck.
yes, me too, I was on a much higher dose of tablets few years ago reducing to 10mg injections for past 3 years but having a flare of my psoriasis/dermatitis they decided to increase to 15mg and I felt terrible so I persevered for 3 months then at my next consultation the nurse reduced to 12.5mg and increased the folic, I now feel a whole lot better. I'd rather be on a lower dose and feel normal and cope with the skin flares. Good luck 🍀
Have a look at the Versus Arthritis website - they have just published the results of a study on the side effects of methotrexate which might be helpful to you.
I'm afraid they do sound typical of MTX dose increase symptoms. I had it the same, well, a bit worse, when I went from 15mg tablets (my starting dose) to 20mg injections, equivalent to about 25mg in tablets, so an approx 10mg increase. I can't go above 17.5mg nowadays, though not for want of trying!
One thing which may help is another increase of days you take folic acid. With your Rheumy already implementing an increase it would suggest he's well aware you could have a reaction to the extra 5mg MTX dose. That said with you being at the lower end of doses it does tend to wear off that much sooner if you respond well otherwise.
Another thing which might help is not taking the dose in one go, that's if you do. Dividing the dose through the day with meals isn't such a big hit on your digestive system. Otherwise, he may suggest reducing the dose to 12.5mg, let you get used to that & then increase by another 2.5mg down the line, though that won't have the same immediate effect on your RD as the 15mg he's chosen to get disease activity down. Either way you need to contact your team, see what their take is on it. A few things to chew on, or maybe suggest if options aren't forthcoming.
I think this is the study OT2 mentioned manchester.ac.uk/discover/n...
HiI was on Methotrexate for some years.
Was ok until 20mg.
Had various side effects including brain fog, headaches and nausea.
Eventually dose went to 25mg and had serious lung issues so had to stop.
Now on biological therapy
Thank you everyone you have all been really helpful. I’ll give it a few eeeks and see how it goes if it doesn’t improve I’ll contact rheumy nurse
Also, nibbling on crackers or plain breadsticks can help with mtx nausea. I had to increase the dose really slowly and even now I sometimes have drop down for a few weeks.
I am 81, male, have been on Methotrexate, Hydroxychloroquine and Folic Acid for 6 months, and recently completed a several-week taper off of Prednisone.
Half way through the Prednisone taper the pain in my hands and knees returned, not as strong as the initial pain at diagnosis 6 months ago, but severe enough to impede my walking, going up and down stairs, and playing golf.
As a result of the increased pain my RA doc upped my Methotrexate dose from 10 mg once a week to 15 mg once a week, keeping Hydroxychloroquine at 2 pills/day and Folic Acid at 1 pill/day.
After my first increased dose of Methotrexate the pain in my hands and knees is somewhat reduced, so I am hoping for continuing improvement as the coming weeks go by. I have not noticed any side effects from the increased Methotrexate dose, though time will tell. (My doc says the Folic Acid is intended to eliminate or reduce stomach/nausea issues.)
Those who experience increasing pain and/or side effects while on Methotrexate should not hesitate to contact their health care providers because there are many options for addressing these problems. Besides, there is no need to suffer--your health care provider is there to help you.
Disclaimer: I am not a medical doctor so my comments are not meant as medical advice, which you should seek from your health care provider.
Yes me. Folic acid increased to 6 days per week helped and after a year side effects more or less gone but took that long. Nearly gave up but persevered.
😯 wow a year! I hope it’s not that long.
Yes I was about to give up and had a rheumy appointment when it all seemed to sort itself out. Feel a bit sick on the morning after MTX but that goes after breakfast. Good luck.